Document Type

Article

Publication Date

2007

Abstract

Let S be a finite set with m elements in a real linear space and let be a set of m intervals in . We introduce a convex operator which generalizes the familiar concepts of the convex hull, , and the affine hull, , of S . We prove that each homothet of that is contained in can be obtained using this operator. A variety of convex subsets of with interesting combinatorial properties can also be obtained. For example, this operator can assign a regular dodecagon to the 4-element set consisting of the vertices and the orthocenter of an equilateral triangle. For two types of families we give two different upper bounds for the number of vertices of the polytopes produced as . Our motivation comes from a recent improvement of the well-known Gauss–Lucas theorem. It turns out that a particular convex set plays a central role in this improvement.

Publication Title

Discrete Applied Mathematics

Volume

155

Issue

13

First Page

1774

Last Page

1792

Required Publisher's Statement

Copyright © Elsevier B.V

On a convex operator for finite sets. (with Krzysztof Kołodziejczyk). Discrete Applied Mathematics 155 (2007) no. 13, 1774-1792.

This is the authors' preprint of the article, the published version can be found at the links below.

doi:10.1016/j.dam.2007.04.028

http://www.sciencedirect.com/science/article/pii/S0166218X07001205

Included in

Mathematics Commons

Share

COinS